Montana, 2012

Hail and Damaging Winds in Montana, June 8, 2012

June 8, 2012 · NWS BYZ · 7 events in 3 counties and zones

An easterly surface flow brought low-level moisture from the Central High Plains westward across portions of Southeast Montana. This combined with a surface low across the Montana/Wyoming border along with a surface front across Southeast Montana provided enough instability for the development of severe thunderstorms across the eastern portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An easterly surface flow brought low-level moisture from the Central High Plains westward across portions of Southeast Montana. This combined with a surface low across the Montana/Wyoming border along with a surface front across Southeast Montana provided enough instability for the development of severe thunderstorms across the eastern portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 8, 7:39 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 8, 7:39 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
839 PM MDT FRI JUN 8 2012

.SHORT TERM...VALID FOR SAT AND SUN...

MINOR UPDATE TO LOWER POPS IN THE SOUTHEAST FOR THE CURRENT
PERIOD...PRIOR TO MIDNIGHT. OTHERWISE THE CURRENT FORECAST APPEARS
TO BE IN GOOD SHAPE. AAG

...PREVIOUS DISCUSSION...

RISK OF SEVERE WEATHER STILL EXISTS LATE THIS AFTERNOON
AND EVENING IN AN AREA FROM NEAR ROUNDUP WESTWARD THROUGH
HYSHAM... FORSYTH...MILES CITY AND BAKER. HAIL AND WIND ARE THE
MAIN THREATS.

BROKEN HIGH CLOUD HAS SUPPRESSED TEMPS A LITTLE TO THIS POINT...
BUT LATEST ANALYSIS SUGGESTS CAPES OF 1000-2000 J/KG FROM HYSHAM
EASTWARD...IN AN AREA WHERE SFC DEW PTS HAVE RISEN INTO THE 50S.
WARMING MID LEVEL TEMPS CURRENTLY CAPPING THIS AIRMASS...BUT
BETTER CHANCE OF CONVECTION WILL EMERGE CLOSER TO 00Z AS SE LOW
LEVEL WINDS AND SHEAR CONTINUE TO INCREASE AND SHORTWAVE MOVES
INTO CENTRAL MONTANA. SEE ENERGY IN OREGON WHICH IS BEGINNING TO
PRODUCE LIGHTNING IN CENTRAL IDAHO. SURGE OF 700MB TEMPS INTO THE
LOWER TEENS WILL STRENGTHEN THE CAP IN OUR FAR SOUTHEAST THIS
EVENING... STRONGLY LIMITING CONVECTIVE POTENTIAL THERE...BUT MID
LEVEL TEMP GRADIENT EXISTS ALONG NOSE OF THETA-E RIDGE NOSING INTO
THE MUSSELSHELL/ROSEBUD/GARFIELD AREA...AND THIS IS AN AREA WHERE
STRONGER CONVECTION CAN BE EXPECTED TO INITIATE. THUS SEVERE
POTENTIAL REMAINS MAINLY ACROSS OUR NORTH CENTRAL TO NORTHEAST
PARTS...AND FURTHER NORTH ACROSS ALL OF NORTHEAST MONTANA.

NOT EXPECTING SEVERE STORMS IN THE BILLINGS AREA...BUT LOOK FOR A
PERIOD OF GUSTY OUTFLOW/FRONTAL NW WINDS THIS EVENING IN THE CITY.

COLD FRONT WILL BRING A SHIFT TO GUSTY NW WINDS FROM WEST TO EAST
TONIGHT. WITH CONVECTIVE HELP THESE GUSTS COULD BE QUITE STRONG AT
40-50 MPH OR LOCALLY HIGHER...EVEN WELL SOUTH OF THE ACTUAL
STORMS. CHANCE OF POST FRONTAL SHOWERS WILL INCREASE THIS EVENING
INTO THE OVERNIGHT HOURS ACROSS OUR WEST AS AFOREMENTIONED OREGON
WAVE CLIPS THE AREA. AFTER WHAT SHOULD BE A BREAK IN THE SHOWER
ACTIVITY...SECONDARY LOBE APPROACHING THE OREGON COAST ALONG WITH
INCREASED MID LEVEL FRONTOGENESIS WILL BRING A BETTER CHANCE OF
SHOWERS SATURDAY AFTERNOON AND EVENING. AS THIS ENERGY EXISTS
SATURDAY NIGHT...LOW WILL SLIDE TO OUR NORTH LEAVING US IN A
DEVELOPING STRONG WEST WIND REGIME. FOR SUNDAY AND SUNDAY NIGHT...
TROWAL WRAPPING FROM THE NW WILL BRING US ANOTHER PERIOD OF
SHOWERS ALONG WITH ENHANCED WEST TO NORTHWEST WINDS.

AS 700MB TEMPS FALL WELL BELOW ZERO...PCPN WILL CHANGE TO WET
SNOWFALL IN THE HIGH TERRAIN SATURDAY NIGHT...AND SHOULD SEE A
LITTLE ACCUMULATION ABOVE 7-8KFT. HIGH ELEVATION RA/SN SHOWERS
WILL CONTINUE IN THE TROWAL REGION ON SUNDAY. ANYONE PLANNING TO
TRAVEL OR RECREATE IN THE MOUNTAINS SHOULD TAKE NOTE.

BELOW NORMAL TEMPS WILL PERSIST THROUGH THE WEEKEND WITH HIGHS
MAINLY IN THE 60S ACROSS THE LOWER ELEVATIONS...COOLER DURING THE
SHOWERY PERIODS...AND LOWS IN THE 40S.

JKL

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

TROWAL- TYPE FEATURE SWINGS THROUGH THE REGION IN NW FLOW MONDAY
AROUND THE UPPER LEVEL LOW MOVING NORTHEASTWARD THROUGH CENTRAL
CANADA. THIS FEATURE WILL GENERATE SHOWERS...WHICH WILL BE MOST
NUMEROUS EAST OF A HYSHAM TO SHERIDAN LINE. BUMPED UP POPS ACROSS
EASTERN ZONES. WINDS WILL BEGIN TO DECREASE BY LATE MONDAY AS THE
SURFACE PRESSURE GRADIENT RELAXES AND COLD AIR ADVECTION SUBSIDES.

TEMPERATURES MODERATE TUESDAY INTO WEDNESDAY AS FLOW BECOMES MORE
ZONAL. WEAK SHORTWAVES TAPPING PACIFIC MOISTURE IN THE ZONAL FLOW
WILL PROVIDE MUCH OF THE CWA WITH AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY.

MODEL SOLUTIONS DIVERGE A BIT BEGINNING WEDNESDAY NIGHT. ECMWF
PUSHES A COLD FRONT ACROSS THE REGION WEDNESDAY NIGHT INTO
THURSDAY...BUT THE GFS HOLDS OFF ON THE COLD FRONT UNTIL THURSDAY
NIGHT. DUE TO THE MODEL UNCERTAINTY...OPTED NOT TO MAKE ANY BIG
CHANGES TO THE WEDNESDAY NIGHT TO THURSDAY NIGHT FORECAST. BOTH
MODELS SUGGEST THAT UPPER LEVEL FLOW WILL BE SW WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT...WITH SHORTWAVE ACTIVITY MOVING THROUGH
THE REGION...SO THE BROADBRUSHED SLIGHT CHANCE TO CHANCE OF
SHOWERS AND THUNDERSTORMS SEEMED REASONABLE.

STRONG UPPER LEVEL LOW IS FORECAST BY BOTH THE ECMWF AND GFS TO
MOVE INTO THE PACIFIC NW FRIDAY...AMPLIFYING UPPER LEVEL RIDGING
FROM EASTERN MONTANA INTO THE NORTHERN PLAINS. ANY COLD FRONT
THAT DOES SLIP THROUGH THE REGION LOOKS LIKE IT MAY WAVE BACK
NORTHWARD AS A WARM FRONT IN RESPONSE TO THE AMPLIFICATION OF THE
UPPER LEVEL RIDGE. APPEARS AS THOUGH WESTERN MONTANA WILL REMAIN
IN SW FLOW ALOFT FRIDAY. STRONG SHORTWAVE ENERGY AND INCREASING
UPPER LEVEL DIVERGENCE AHEAD OF THE UPPER LEVEL TROUGH MAY ENHANCE
THE POTENTIAL FOR CONVECTION ACROSS WESTERN ZONES...SO RAISED POPS
SLIGHTLY WEST OF A RYEGATE TO RED LODGE LINE. STC

&&

.AVIATION...

A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
AREAS WEST OF A ROUNDUP TO BILLINGS TO SHERIDAN LINE THIS
EVENING...SPREADING ACROSS THE AREA OVERNIGHT. A FEW STORMS MAY
REACH SEVERE LEVELS FROM ROUNDUP TO BAKER WITH LARGE HAIL THE
PRIMARY THREAT. EXPECT VFR CEILINGS FOR MOST LOCATIONS BY EARLY
MORNING HOURS...WITH LOCAL MVFR NEAR CONVECTION. OCCASIONAL
MOUNTAIN OBSCURATION CAN BE EXPECTED TONIGHT THROUGH SATURDAY.
STRONG PRESSURE GRADIENT BEHIND THE COLD FRONT WILL PRODUCE GUSTY
NORTHWEST WINDS TONIGHT THROUGH SATURDAY. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 052/065 045/065 047/073 049/076 053/082 057/084 057/078
    37/T    63/W    33/W    12/W    22/T    22/T    22/T
LVM 043/060 040/058 039/070 041/075 045/079 047/078 047/075
    67/T    44/W    32/W    22/W    22/T    33/T    33/T
HDN 053/069 045/067 046/073 050/076 051/083 056/085 056/080
    26/T    74/W    43/W    11/B    22/T    22/T    22/T
MLS 058/073 047/068 048/071 050/077 055/083 057/087 058/083
    32/T    65/W    54/W    11/B    22/T    22/T    32/T
4BQ 056/075 049/068 047/071 048/076 052/082 056/087 058/083
    12/T    74/W    54/W    11/B    22/T    12/T    22/T
BHK 058/074 047/067 047/067 047/074 051/079 057/084 058/083
    31/N    64/W    44/W    11/B    22/T    22/T    22/T
SHR 052/070 044/066 044/069 046/073 048/080 052/083 052/079
    14/T    73/W    33/W    12/W    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL 1 AM MDT
      SATURDAY FOR ZONES 29-31>33-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 8, 4:48 PM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
548 PM MDT FRI JUN 8 2012

MTZ028>042-056>058-063>068-WYZ098-099-100000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
548 PM MDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF A
LINE FROM LAVINA AND ROUNDUP TO HYSHAM...FORSYTH...MILES CITY AND
BAKER. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS.
THE STRONGEST STORMS ARE EXPECTED TO REMAIN NORTH OF BILLINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COOL AND SHOWERY WEATHER CAN BE EXPECTED THIS WEEKEND. THE HIGHER
ELEVATIONS OF THE BEARTOOTH ABSAROKA AND CRAZY MOUNTAINS WILL
LIKELY SEE SOME WET SNOWFALL...AND SNOW COULD IMPACT THE
BEARTOOTH HIGHWAY. THOSE PLANNING OUTDOOR ACTIVITIES IN THE
MOUNTAINS THIS WEEKEND SHOULD BE PREPARED FOR COOL AND WET
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 8:24 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MDT FRI JUN 8 2012

MTZ031-090400-
NORTHERN ROSEBUD MT-
924 PM MDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEBUD COUNTY UNTIL
1000 PM MDT...

AT 921 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES WEST OF HILLSIDE...OR 36 MILES NORTH OF
HYSHAM...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
  RURAL NORTHERN ROSEBUD COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4686 10671 4685 10652 4684 10651 4661 10702
      4670 10727 4687 10713 4687 10672
TIME...MOT...LOC 0324Z 213DEG 27KT 4681 10699
Special weather statement, Jun 8, 9:05 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1005 PM MDT FRI JUN 8 2012

MTZ029-090500-
MUSSELSHELL MT-
1005 PM MDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR MUSSELSHELL COUNTY UNTIL 1100 PM
MDT...

AT 1003 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROUNDUP...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
DELPHIA AROUND 1035 PM MDT.
MUSSELSHELL AROUND 1040 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4653 10786 4626 10827 4625 10835 4623 10836
      4623 10840 4617 10841 4614 10846 4640 10878
      4671 10861
TIME...MOT...LOC 0406Z 214DEG 26KT 4641 10850
Special weather statement, Jun 8, 9:23 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1023 PM MDT FRI JUN 8 2012

MTZ031-090500-
NORTHERN ROSEBUD MT-
1023 PM MDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD COUNTY UNTIL
1100 PM MDT...

AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES NORTHWEST OF HYSHAM...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
  RURAL NORTHWESTERN ROSEBUD COUNTY...
  RURAL NORTHERN ROSEBUD COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4684 10754 4684 10653 4649 10722 4648 10770
TIME...MOT...LOC 0424Z 218DEG 35KT 4656 10742

The radar

The Billings radar (KBLX), 86 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Big Horn

When
June 8, 9:51 PM MST
Where
Big Horn County, 19.35 mi N of Big Horn Wye
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.010, -107.520

Thunderstorm Wind, Treasure

When
June 8, 10:00 PM MST
Where
Treasure County, 3.65 mi NW of Myers
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.290, -107.400

Winds were estimated between 60 and 70 mph. A large Cottonwood tree was blown down.

Thunderstorm Wind, Treasure

When
June 8, 10:20 PM MST
Where
Treasure County, 1.59 mi ENE of Hysham Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -107.170

Winds were estimated between 60 and 70 mph. Tree limbs 5 inches in diameter were broken off trees.

Thunderstorm Wind, Treasure

When
June 8, 10:20 PM MST
Where
Treasure County, 1.99 mi NW of Myers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -107.380

Winds were estimated at 60 mph. A couple of trees were blown down and tin roofing material was blown off a roof.

Thunderstorm Wind, Rosebud

When
June 8, 10:37 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
77 kt (89 mph) measured gust
Reported by
Department of Highways
Coordinates
46.830, -106.270

Thunderstorm Wind, Rosebud

When
June 8, 10:45 PM MST
Where
Rosebud County, 4.82 mi E of Vananda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.390, -106.900

Wind gusts were estimated between 60 and 70 mph.

Thunderstorm Wind, Rosebud

When
June 8, 10:45 PM MST
Where
Rosebud County, 5.14 mi NE of Vananda
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.430, -106.920

Winds were estimated between 60 and 70 mph. Some shingles were blown off a roof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384609, 384611, 384612, 384613, 384614, 384618, 384652.